Flood, Atchison
- When
- May 12, 11:00 PM CST to May 13, 2:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.200, -92.617
The Tarkio River near Fairfax crested at 21.45 feet, or 4.45 feet above flood stage.
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 1:37 PM CST, 9 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 PM CDT THU MAY 12 2005
...DISCUSSION...
WATCHING STORMS DEVELOP ACROSS EASTERN KANSAS THIS AFTERNOON ALONG A
SURFACE BOUNDARY STRETCHING FROM NORTHEAST KANSAS INTO SOUTH
CENTRAL KANSAS. LOOKING FOR THOSE STORMS TO CONTINUE TO DEVELOP AND
MOVE NORTHEAST ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. A NEARLY
STATIONARY/WARM FRONT STRETCHES FROM NORTHEAST KANSAS ACROSS CENTRAL
MISSOURI INTO CENTRAL ILLINOIS. INSTABILITY INDICIES INDICATE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...GENERALLY
ALONG AND NORTH OF THE BOUNDARIES. HOWEVER SURFACE BOUNDARIES IN THE
AREA SUGGEST LOCALLY ENHANCED HELICITY AND POSSIBLY TORNADOES.
ALSO LOOKING AT ANOTHER BATCH OF STORMS DEVELOPING OVER THE TEXAS
AND OKLAHOMA PANHANDLES. ALL THIS ACTIVITY MAY MERGE INTO A FAIRLY
LARGE MCS THAT WILL TRACK ACROSS THE REGION...BRINGING HEAVY RAIN TO
MUCH OF THE AREA. WILL CONTINUE TO THE FLASH FLOOD WATCH ACROSS
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...WHERE SEVERAL
INCHES OF RAIN HAS ALREADY FALLEN OVER THE LAST 24 HOURS. SOUTH OF
THE NEARLY STATIONARY/WARM FRONT ACROSS CENTRAL MISSOURI...DEW
POINTS HAVE MIXED OUT...SO THAT AREA MAY HAVE TO WAIT UNTIL
OVERNIGHT BEFORE GETTING ANY PRECIP.
EXPECTING THE WIDESPREAD RAIN TO CONTINUE FRIDAY MORNING...BEFORE A
COLD FRONT IN THE LOW TO MID LEVELS PUSHES EAST ACROSS THE
AREA...PUSHING THE PRECIP CHANCES WITH IT. WILL BUMP UP POPS ACROSS
MOST OF THE FORECAST AREA FRIDAY. STILL THINKING THE RAIN WILL END
FAIRLY QUICKLY BEHIND THE SHORTWAVE.
COLD AIR MOVES IN BEHIND THE COLD FRONT...KNOCKING TEMPS DOWN TO
BELOW NORMAL FOR THE WEEKEND..MAINLY IN THE 60S. THE WARM
TEMPERATURES WILL RETURN NEXT WEEK...AS UPPER LEVEL RIDGING MOVES
BACK OVER THE REGION.
NRR
.PREV DISCUSSION...
430 AM THU...
HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE THE PRIMARY CONCERNS
TODAY INTO FRIDAY. RATHER COMPLEX SET UP DUE TO OLD BOUNDARY LEFT
OVER FROM YESTERDAYS STORMS...ANY NEW OUT FLOW BOUNDARIES GENERATED
FROM TODAYS ACTIVITY AND APPROACHING COLD FRONT. OUTFLOW BOUNDARY
LIES FROM SOUTHERN IL THROUGH CENTRAL MO TO A LOW OVER SOUTH CENTRAL
NE. THIS BOUNDARY IS EXPECTED TO LIFT NORTH THIS AFTERNOON BUT HAVE
CONCERNS COOLER/DRIER AIR ARRIVING FROM IL WILL BE TOO DEEP TO ERODE
OVER NORTHEAST MO.
NAM/GFS/UKMET/CANADIAN VERY SIMILAR IN DEVELOPING CONVECTION TODAY
ACROSS EASTERN KS INTO WESTERN MO AS LOW LEVEL JET VEERS IN RESPONSE
TO UPPER SYSTEM LIFTING NORTHEAST INTO THE NORTHERN HIGH PLAINS.
ISENTROPIC LIFT ALONG ENHANCED THETAE AXIS WILL HELP FOCUS STORMS
ACROSS EASTERN KS AND NORTHWEST MO. THE MODELS ALL APPEAR TO LATCH
ONTO A WEAK VORTICITY MAX OR VORTICITY LOBE HEADING NORTHEAST OUT OF
TX...SIMILAR TO WHAT OCCURRED YESTERDAY BUT NOWHERE AS STRONG. WATER
VAPOR IMAGERY HINTS AT A FEATURE BUT DIFFICULT TO TRACK. RADAR LOOPS
SHOW A COUPLE BANDS OF ELEVATED CONVECTION MOVING ACROSS NORTHEAST
KS AND NORTHWEST MO WITH A MORE ORGANIZED BAND OF STORMS WITH THE
COLD FRONT OVER NORTH CENTRAL KS. COLD FRONT IS AHEAD OF SCHEDULE
BUT ALL MODELS BASICALLY STOP ITS EASTWARD PUSH VERY SOON AS THE
UPPER LOW LIFTS NORTHEAST. AIRMASS PROGGED TO BE UNCAPPED THIS
AFTERNOON SO THE ELEVATED CONVECTION IS EXPECTED TO BECOME ROOTED
WITH THE SURFACE BOUNDARIES. MAIN SEVERE THREAT SHOULD BE FROM HAIL
AND WIND AS SOUNDINGS INDICATE LINEAR STRUCTURE...ALTHOUGH CANNOT
RULE OUT AN ISOLATED TORNADO OR TWO ALONG/NORTH OF QUASISTATIONARY
BOUNDARY.
AIRMASS HAS TEMPORARILY STABILIZED DUE TO PRONOUNCED EASTERLY FLOW
IN THE BOUNDARY LAYER. EXTENSIVE AREA OF STRATUS ATTESTS TO THE
STABLE ENVIRONMENT. THESE LOW CLOUDS COULD LEAD TO A MAJOR BUST
TEMPERATURE WISE...ESPECIALLY OVER NORTHEAST MO WHERE CLOUDS WILL BE
LAST TO CLEAR OUT. HAVE STARTED TO PARE BACK HIGHS ACROSS NORTHERN
MO. RIGHT REAR QUAD/ENTRANCE REGION OF UPPER LEVEL JET IS FORECAST
TO PASS ACROSS THE CENTRAL PLAINS TONIGHT. DEEPENING SURFACE LOW
OVER THE TX PANHANDLE AND STRENGTHENING 850MB JET IN RESPONSE TO
LIFT GENERATED FROM UPPER THE UPPER LEVEL SPEED MAX SHOULD RESULT IN
MORE WIDESPREAD AND HEAVY STORMS. RIGHT REAR QUAD IS FORECAST TO
LINGER ACROSS MO THROUGH TOMORROW SO WILL NEED TO MAINTAIN HIGH
POPS. TEMPERATURES WILL BE A CRAP SHOOT BOTH DAYS DUE TO THE RAIN
AND CLOUDS.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR
MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-
MOZ013-MOZ014-MOZ020-MOZ021-MOZ022-MOZ028-MOZ029-
MOZ030-MOZ037-MOZ038.
KS...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR KSZ025-KSZ102-KSZ103-
KSZ104-KSZ105.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 102 PM CDT THU MAY 12 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM- SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY- CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON-PETTIS-COOPER-BATES-HENRY- 102 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A NEARLY STATIONARY FRONT WHICH EXTENDS FROM NORTHEAST KANSAS ACROSS CENTRAL MISSOURI INTO CENTRAL ILLINOIS...WILL REMAIN IN THE VICINITY THROUGH THE EVENING. MEANWHILE ANOTHER SURFACE BOUNDARY STRETCHES FROM NORTHEAST KANSAS INTO SOUTH CENTRAL KANSAS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THESE BOUNDARIES THIS AFTERNOON AND EVENING AND MOVE ACROSS MUCH OF EASTERN KANSAS AND NORTHERN MISSOURI. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE TONIGHT. ALTHOUGH WIND FIELDS AND INSTABILITY FAVOR STORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS...THERE IS A CHANCE FOR A FEW TORNADOES TO FORM THIS AFTERNOON AND EVENING...ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE OVER NORTHWEST AND WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS WITH UP TO TWO INCHES OF RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH FRIDAY EVENING. A FEW OF THESE STORMS COULD BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE COLD FRONT WILL EXIT THE REGION FRIDAY EVENING AND WITH IT THE THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE LIKELY TO BE NEEDED LATER TODAY AND TONIGHT...AND TO A LESSER DEGREE ON FRIDAY. NRR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST MOBERLY 39.42N 92.44W
05/12/2005 70 MPH RANDOLPH MO STORM CHASER
6-12 INCH TREE LIMBS DOWN. LOADED DUMPSTER PICKED UP BY
WINDS AND MOVED.
&&
STOFLETSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1025 PM CDT THU MAY 12 2005 KSZ104-105-MOZ028>030-037-130430- CLAY-JACKSON-JOHNSON-PLATTE-RAY-WYANDOTTE- 1025 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ALERT FOR CLAY...EASTERN WYANDOTTE... JACKSON...JOHNSON...RAY AND SOUTHEASTERN PLATTE COUNTIES... AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLATTE CITY TO LAKE QUIVIRA TO DE SOTO TO GARDNER...OR ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF KANSAS CITY TO 12 MILES SOUTHWEST OF KANSAS CITY TO 9 MILES NORTHWEST OF OLATHE TO 10 MILES WEST OF OLATHE...MOVING EAST AT 45 MPH. VERY HEAVY RAINFALL AND WIND GUSTS TO 45 MPH ARE LIKELY AS THESE STORMS MOVE THROUGH. DOPPLER RADAR ESTIMATES ONE AND A HALF INCH HOURLY RAINFALL RATES WITH THESE STORMS. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1040 PM CDT THU MAY 12 2005 MOZ006>008-015>017-023>025-031>033-038>040-044>046-130439- ADAIR MO-CARROLL MO-CHARITON MO-COOPER MO-GRUNDY MO-HOWARD MO- JOHNSON MO-LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO-MERCER MO- PETTIS MO-PUTNAM MO-RANDOLPH MO-SALINE MO-SCHUYLER MO-SULLIVAN MO- 1040 PM CDT THU MAY 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 262 HAS BEEN CANCELLED AS OF 1040 PM CDT THURSDAY EVENING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN MISSOURI: ADAIR...CARROLL...CHARITON...COOPER...GRUNDY...HOWARD...JOHNSON... LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...PETTIS...PUTNAM... RANDOLPH...SALINE...SCHUYLER AND SULLIVAN. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HAIL 10 E ESTILL 39.07N 92.57W
05/12/2005 0.88 INCH HOWARD MO TRAINED SPOTTER
&&
STOFLETSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1122 PM CDT THU MAY 12 2005 MOZ037-130445- JACKSON- 1122 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ALERT FOR EASTERN JACKSON COUNTY... AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAYTOWN TO LEES SUMMIT TO RAYMORE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF KANSAS CITY TO 15 MILES SOUTHEAST OF KANSAS CITY TO 13 MILES NORTHWEST OF HARRISONVILLE...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 45 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. MJ
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST ST JOSEPH 39.76N 94.85W
05/12/2005 70 MPH BUCHANAN MO TRAINED SPOTTER
0636 PM TSTM WND GST 4 NE AMAZONIA 39.93N 94.83W
05/12/2005 60 MPH ANDREW MO TRAINED SPOTTER
0645 PM TSTM WND GST SAVANNAH 39.94N 94.83W
05/12/2005 60 MPH ANDREW MO EMERGENCY MNGR
60-75 MPH WIND GUSTS.
0650 PM FLASH FLOOD 1 S HIGHLAND 39.85N 95.27W
05/12/2005 DONIPHAN KS LAW ENFORCEMENT
ROAD CLOSED AT U36 AND 120
0650 PM FLASH FLOOD 1 S SEVERANCE 39.75N 95.25W
05/12/2005 DONIPHAN KS LAW ENFORCEMENT
ROAD CLOSED AT K20 AND 120
0650 PM HAIL SAVANNAH 39.94N 94.83W
05/12/2005 1.00 INCH ANDREW MO EMERGENCY MNGR
0656 PM TSTM WND GST KING CITY 40.05N 94.52W
05/12/2005 60 MPH GENTRY MO LAW ENFORCEMENT
0657 PM TSTM WND DMG LANSING 39.25N 94.89W
05/12/2005 LEAVENWORTH KS EMERGENCY MNGR
8 INCH TREE BLOWN DOWN ALONG WITH NUMEROUS SMALLER TREE
LIMBS
0705 PM TSTM WND GST PLATTE CITY 39.36N 94.78W
05/12/2005 60 MPH PLATTE MO PUBLIC
0708 PM TSTM WND GST 2 W ALBANY 40.25N 94.37W
05/12/2005 60 MPH GENTRY MO LAW ENFORCEMENT
60-70 MPH WIND GUSTS.
0715 PM TSTM WND GST ALBANY 40.25N 94.33W
05/12/2005 60 MPH GENTRY MO EMERGENCY MNGR
TREES AND POWER LINES DOWN IN ALBANY.
0715 PM TSTM WND GST 6 S PLATTE CITY 39.27N 94.78W
05/12/2005 60 MPH PLATTE MO PUBLIC
0720 PM TSTM WND DMG KANSAS CITY KS 39.12N 94.73W
05/12/2005 WYANDOTTE KS EMERGENCY MNGR
TREE LIMBS AND POWER LINES DOWN BETWEEN 16TH AND KANSAS
AVE AND 8TH AVE
0720 PM TSTM WND DMG N KING CITY 40.05N 94.52W
05/12/2005 GENTRY MO EMERGENCY MNGR
POWERLINES DOWN
0725 PM TSTM WND DMG KANSAS CITY KS 39.12N 94.73W
05/12/2005 WYANDOTTE KS EMERGENCY MNGR
ROOFS TORN OFF OF 2 HOMES, WIND DAMAGE TO CHURCH.
0728 PM TSTM WND GST OLATHE 38.89N 94.81W
05/12/2005 65 MPH JOHNSON KS STORM CHASER
0728 PM TSTM WND GST KANSAS CITY 39.12N 94.55W
05/12/2005 63 MPH JACKSON MO BROADCAST MEDIA
0730 PM HAIL 5 S BETHANY 40.20N 94.03W
05/12/2005 1.25 INCH HARRISON MO TRAINED SPOTTER
0730 PM TSTM WND DMG KING CITY 40.05N 94.52W
05/12/2005 GENTRY MO EMERGENCY MNGR
POWERLINES DOWN.
0735 PM FLASH FLOOD 6 NW LANCASTER KS 39.63N 95.38W
05/12/2005 ATCHISON KS TRAINED SPOTTER
6 INCHES OF WATER OVER 326 ROAD
0745 PM TSTM WND DMG 1 S KANSAS CITY 39.11N 94.55W
05/12/2005 JACKSON MO FIRE DEPT/RESCUE
TREES DOWN ON HOUSES AND POWER LINES DOWN.
0750 PM TSTM WND DMG NORTH KANSAS CITY 39.14N 94.56W
05/12/2005 CLAY MO FIRE DEPT/RESCUE
TREES DOWN.
0815 PM HAIL 3 S PRINCETON 40.35N 93.59W
05/12/2005 1.00 INCH MERCER MO TRAINED SPOTTER
WIND GUST TO 53 MPH.
0954 PM TSTM WND GST MOBERLY 39.42N 92.44W
05/12/2005 70 MPH RANDOLPH MO STORM CHASER
6-12 INCH TREE LIMBS DOWN. LOADED DUMPSTER PICKED UP BY
WINDS AND MOVED.
0956 PM HAIL 10 E ESTILL 39.07N 92.57W
05/12/2005 0.88 INCH HOWARD MO TRAINED SPOTTER
1000 PM TSTM WND GST 1 N MOBERLY 39.41N 92.43W
05/12/2005 58 MPH RANDOLPH MO TRAINED SPOTTER
&&
MJThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
The Tarkio River near Fairfax crested at 21.45 feet, or 4.45 feet above flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454029.